Alabama, 2011Drought in Alabama, August 23 to 31, 2011
August 23 to 31, 2011 · NWS BMX · 2 events in 2 counties and zones
Very little rain fell across central Alabama during the month of August, resulting in severe drought conditions spreading across the area. On August 23rd, Cleburne County fell into a Severe (D2) drought and was quickly upgraded to Extreme (D3) drought on August 30th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very little rain fell across central Alabama during the month of August, resulting in severe drought conditions spreading across the area. On August 23rd, Cleburne County fell into a Severe (D2) drought and was quickly upgraded to Extreme (D3) drought on August 30th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 22, 10:55 PM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Aug 22, 10:55 PM CST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1155 PM CDT MON AUG 22 2011
.UPDATE...
FOR AVIATION.
&&
.AVIATION...
06Z TAF DISCUSSION.
STORM ACTIVITY ACROSS CENTRAL ALABAMA IS DONE FOR TONIGHT AND FOR
THE NEXT SEVERAL DAYS FOR THE MOST PART AS HIGH PRESSURE IS
EXPECTED TO BUILD IN ACROSS THE AREA WITH DRIER AIR TO BE IN
PLACE. ONLY MINOR BR IS EXPECTED FOR LATE TONIGHT/EARLY THIS AM WITH
BEST CHANCES ACROSS THE SOUTH...CLOSER TO FRONT WHERE THE DRIER
AIR HAS NOT QUITE MADE ITS MARK ON THE AREA YET. TOMORROW EXPECT
VFR CONDITIONS.
08/MNK
&&
.PREV DISCUSSION... /ISSUED 930 PM CDT MON AUG 22 2011/
UPDATE...
OVERNIGHT WEATHER.
DISCUSSION...
FRONTAL BOUNDARY IS MOVING A LITTLE SLOWER THAN EARLIER
ANTICIPATED AND IS JUST NOW APPROACHING MGM. STILL SEEING A FEW
STORMS ON RADAR ACROSS THE SOUTHERN TIER OF COUNTIES AND ISO TS IS
STILL POSSIBLE IN THE FAR SOUTH UNTIL THE FRONT FINALLY EXITS THE
AREA. THEREFORE HAVE PUT SLIGHT CHANCE POPS BACK IN FOR SOUTH
CENTRAL ALABAMA THRU 06Z. HAVE 10 POP OR LESS IN ELSEWHERE AS THE
SHOWERS ASSOCIATED WITH THE DECAYING MCS ACROSS THE MID
MISSISSIPPI VALLEY HAVE DISSIPATED. NORTHWEST WINDS ALOFT COULD
BRING SOME OF THE LEFTOVER CIRRUS DOWN ACROSS PORTIONS OF THE
FORECAST AREA TONIGHT...SO WILL KEEP AT LEAST PARTLY CLOUDY SKIES
IN FOR MOST AREAS THRU MUCH OF THE NIGHT.
DEW POINTS ACROSS THE CWA REMAIN GENERALLY IN THE UPPER 60S TO LOW
70S AS THE REALLY DRY AIR IS STILL WELL OFF TO THE NORTH. WITH LOW
LEVEL MOISTURE STILL AROUND...THERE COULD BE SOME PATCHY FOG
DEVELOPMENT OVERNIGHT. DEW POINTS SHOULD BEGIN TO DROP OFF BY
SUNRISE AS THE DRIER AIR FINALLY FILTERS INTO THE STATE FROM THE
NORTH. WITH SOME CLOUD COVER AROUND AND LINGERING LOW LEVEL
MOISTURE...LOWS ARE EXPECTED TO BE IN THE LOW 70S EXCEPT FOR
THE FAR NORTH WHERE TEMPS MAY FALL INTO THE MID/UPPER 60S.
19
PREV DISCUSSION... /ISSUED 347 PM CDT MON AUG 22 2011/
ANOTHER HOT DAY ACROSS CENTRAL ALABAMA WITH TEMPERATURES WELL
INTO THE 90S. WE STILL REMAIN IN NORTHWEST FLOW ALOFT AND
SATELLITE IS SHOWING A REMNANT MCS ROTATING DOWN THE EASTERN SIDE
OF THE UPPER RIDGE THAT HAS BEEN SITUATED ACROSS THE SOUTHWESTERN
US FOR MOST OF THE SUMMER NOW. A FEW SHOWERS STILL GETTING KICKED
OFF BY THIS FEATURE AND ITS OUTFLOW AND WILL HAVE TO WATCH TO SEE
IF ANY OF THESE MAY DRIFT INTO OUR NORTHERN COUNTIES.
ELSEWHERE...A SURFACE TROUGH SITS ACROSS EXTREME SOUTHERN ALABAMA
WITH A FEW SHOWERS IN OUR SOUTHERN COUNTIES THUS FAR. THIS
BOUNDARY WILL CONTINUE TO SHIFT SOUTH THIS EVENING. WILL LEAVE A
LOW END SLIGHT CHANCE POP TO COVER ANY LEFT OVER STORMS THROUGH
THE EARLY EVENING. STILL EXPECTING TO SEE SOME LOWER DEW POINTS
PUSH IN FROM THE NORTHEAST TOMORROW THAT SHOULD LOWER THE HUMIDITY
LEVELS FOR A DAY OR TWO.
OF COURSE THE MAIN WEATHER HEADLINE IS HURRICANE IRENE AND ITS
POTENTIAL IMPACTS ON THE SOUTHEAST CONUS. 12Z MODEL TRENDS
CONTINUE TO SHIFT THE STORM TO THE RIGHT THUS REMOVING ANY
SIGNIFICANT INFLUENCE FOR ALABAMA. THE MAIN PLAYER IS THE UPPER
TROUGH FORECAST TO PASS OVER THE EAST COAST THURSDAY WHICH SHOULD
EFFECTIVELY CHANGE THE STORM TRAJECTORY MORE NORTHWARD FROM THE
WESTERN BAHAMAS. WENT AHEAD AND REMOVED ANY MENTION OF RAIN FROM
THE FORECAST AS THE STORM TRENDS ARE JUST TO FAR TO THE EAST NOW
TO WARRANT EVEN ISOLATED POPS IN EASTERN ALABAMA.
AS IRENE CONTINUES TO LIFT NORTHEASTWARD THIS WEEKEND...CENTRAL
ALABAMA WILL REMAIN IN A NORTHWEST FLOW ALOFT. SURFACE FLOW WILL
REMAIN NORTHERLY WITH NO RAIN CHANCES IN SIGHT.
TEMPERATURES WILL BE IN THE 90S EACH AFTERNOON...ALTHOUGH IF
ENOUGH CLOUD COVER GETS SHIFTED IN OUR DIRECTION FROM IRENE...SOME
EASTERN COUNTIES MAY STAY IN THE 80S. LOWS IN THE MID 60S TO LOWER
70S.
88
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 67 90 64 91 68 / 10 10 10 10 10
ANNISTON 68 91 67 92 70 / 10 10 10 10 10
BIRMINGHAM 73 93 70 93 72 / 10 10 10 10 10
TUSCALOOSA 73 95 69 95 71 / 10 10 10 10 10
CALERA 72 93 68 93 71 / 10 10 10 10 10
AUBURN 70 91 69 91 70 / 10 10 10 10 10
MONTGOMERY 73 95 70 95 71 / 20 10 10 10 10
TROY 70 95 69 93 70 / 20 10 10 10 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
08/19/88
Hazardous weather outlook, Aug 22, 7:06 PM CST, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
806 PM CDT MON AUG 22 2011
ALZ011>015-017>050-240000-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
806 PM CDT MON AUG 22 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
08/MNK
In the hours before
Special weather statement, Aug 22, 7:36 PM CST, 4 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
836 PM CDT MON AUG 22 2011
ALZ041-042-230230-
AUTAUGA AL-LOWNDES AL-
836 PM CDT MON AUG 22 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN AUTAUGA AND CENTRAL
LOWNDES COUNTIES UNTIL 930 PM CDT...
AT 835 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WHITE HALL...OR 12 MILES NORTH OF MOSSES...MOVING
SOUTH AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MOSSES...
BENTON...
WHITE HALL...
GORDONVILLE...
BEECHWOOD...
&&
LAT...LON 3210 8686 3223 8684 3223 8681 3224 8683
3234 8682 3235 8681 3237 8682 3244 8682
3243 8663 3209 8662
TIME...MOT...LOC 0136Z 003DEG 8KT 3234 8674
08/MNKLocal storm report, Aug 22, 8:13 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
913 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL COLLIRENE 32.17N 86.82W
08/22/2011 E0.50 INCH LOWNDES AL EMERGENCY MNGR
&&
AGLocal storm report, Aug 22, 8:53 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
953 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG 5 WNW SELMA 32.44N 87.10W
08/22/2011 DALLAS AL EMERGENCY MNGR
COUPLE LARGE TREES DOWN...POWERLINES DOWN...DAMAGE TO
UNDERPINNING OF A COUPLE MOBILE HOMES...AND TRAMPOLINE
BLOWN INTO SIDE OF MOBILE HOME IN AND NEAR THE AMAZING
GRACE MOBILE HOME PARK.
&&
GOLDENLocal storm report, Aug 22, 8:54 PM CST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
954 PM CDT MON AUG 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0501 PM TSTM WND DMG 5 WNW SELMA 32.44N 87.10W
08/22/2011 DALLAS AL EMERGENCY MNGR
COUPLE LARGE TREES DOWN...POWERLINES DOWN...DAMAGE TO
UNDERPINNING OF A COUPLE MOBILE HOMES...AND TRAMPOLINE
BLOWN INTO SIDE OF MOBILE HOME IN AND NEAR THE AMAZING
GRACE MOBILE HOME PARK. WINDS ESTIMATED AROUND 40 MPH.
&&
GOLDENDrought, Cleburne
- When
- August 23, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Cleburne forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 33.675, -85.519 (the zone’s center; the record gives no point)
Cleburne County experienced Severe Drought (D2) conditions beginning on the 23rd and was upgraded to Extreme Drought (D3) conditions on the 30th.
Drought, Lowndes
- When
- August 23, 12:00 AM CST to August 31, 11:59 PM CST
- Where
- Lowndes forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 32.155, -86.650 (the zone’s center; the record gives no point)
Lowndes County experienced Severe Drought (D2) conditions beginning on the 23rd that lasted through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Wisconsin, August 23, 20111 death · 2 injured · $1.5 million · EF2 · 5 events
- Excessive Heat in Nevada, August 23 to 26, 20111 death · 1 event
- Drought in Texas, August 23 to 31, 2011$12 million · 4 events
- Hail and Damaging Winds in Iowa, August 23, 2011$506,000 · 1 in hail · 14 events
- Flood and Damaging Winds in Iowa, August 23, 20116 injured · $55,000 · 50 kt wind · 4 events
- Damaging Winds in Texas, August 23, 2011$115,000 · 68 kt wind · 8 events
- Damaging Winds in Louisiana, August 23, 2011$102,000 · 60 kt wind · 6 events
- Tornadoes and Hail in Wisconsin, August 23, 2011$71,000 · EF0 · 12 events
- Flash Flood and Damaging Wind in Arizona, August 23, 2011$40,000 · 63 kt wind · 2 events
- Hail and Damaging Wind in Missouri, August 23, 2011$20,000 · 61 kt wind · 2 events
- Flash Flooding and Heavy Rain in Iowa, August 23, 201114 events
- Lightning Strikes in Wisconsin, August 23, 20111 injured · $7,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 340969, 347026.